A 66-year-old man with a history of bipolar disorder was admitted after a week of agitation. He was diagnosed with bipolar disorder at age 28 and had a history of multiple psychiatric hospitalizations. He was alert and cognitively intact, and his medical history was notable for chronic hepatitis C. His physical and neurological examinations were unremarkable. Laboratory tests and a head CT scan showed no abnormalities. His previous medication regimen, consisting of lithium, 900 mg/day (serum level=1.0 mmol/liter), and quetiapine, immediate release 200 mg/day, was continued after admission. Over the next 10 days, quetiapine was slowly increased in 25 mg/day increments to address his agitation. However, his manic symptoms worsened as evidenced by loud singing, intrusiveness, disinhibition, provocativeness, irritability, insomnia, and increasing hostility. Organic pathology and medication side effects were excluded. His liver function tests remained within normal limits throughout the hospitalization. At the dose of 400 mg of quetiapine, he exhibited grandiose delusions; he believed that he should be the mayor of New York City. Quetiapine was discontinued and his manic symptoms remitted within 24 hours. This improvement was sustained while lithium was maintained at the same dosage. The patient was discharged in a normothymic state 5 days after discontinuation of quetiapine.